Alert archive / Texas / Red Flag Warnings in 2016
Red Flag Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Mar 30, 2016, 3:44 AM CDT for 4 counties in Texas. It took effect at Mar 30, 2016, 1:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2016, 3:44 AM CDT (08:44 UTC)
- In effect from
- Mar 30, 2016, 1:00 PM CDT
- Expired
- Mar 30, 2016, 10:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 71 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2699 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
444 WWUS84 KMAF 300844 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 344 AM CDT WED MAR 30 2016 ...RED FLAG WARNING IS IN EFFECT THIS AFTERNOON THROUGH THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO VERY HIGH FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...NORTHWEST PERMIAN BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...VAN HORN AND THE HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS... .CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR TODAY FROM THE SOUTHEAST NEW MEXICO PLAINS SOUTHWARD INTO THE DAVIS MOUNTAINS AND EAST INTO THE NORTHWEST PERMIAN BASIN AND UPPER TRANS PECOS DUE TO CONTINUED WARM AND DRY AND INCREASINGLY WINDY CONDITIONS. NMZ115-TXZ045-046-050-057>059-074-080-302130- /O.UPG.KMAF.FW.A.0016.160330T1800Z-160331T0300Z/ /O.NEW.KMAF.FW.W.0019.160330T1800Z-160331T0300Z/ SOUTHEAST PLAINS-GAINES-DAWSON-ANDREWS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 344 AM CDT WED MAR 30 2016 /244 AM MDT WED MAR 30 2016/ ...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE SOUTHEAST NEW MEXICO PLAINS...NORTHWEST PERMIAN BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...VAN HORN AND THE HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS... * WIND...SOUTHWEST 20 TO 35 MPH WITH HIGHER GUSTS. * HUMIDITY...7 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
2 follow-up statements
450 WWUS84 KMAF 301928 RFWMAF URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 PM CDT WED MAR 30 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...DAVIS AND APACHE MOUNTAINS...AND THE MARFA PLATEAU... .CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING DUE TO CONTINUED WARM...DRY...AND WINDY CONDITIONS. NMZ115-TXZ045-046-050-057>059-074-080-310300- /O.CON.KMAF.FW.W.0019.000000T0000Z-160331T0300Z/ SOUTHEAST PLAINS-GAINES-DAWSON-ANDREWS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 228 PM CDT WED MAR 30 2016 /128 PM MDT WED MAR 30 2016/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... * WIND...7 TO 15 PERCENT. * HUMIDITY...WEST 20 TO 35 MPH. GUSTS TO 45 TO 50 MPH. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
913 WWUS84 KMAF 301940 CCA RFWMAF URGENT - FIRE WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT WED MAR 30 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER FOR THE SOUTHEAST NEW MEXICO PLAINS...PORTIONS OF THE WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...DAVIS AND APACHE MOUNTAINS...AND THE MARFA PLATEAU... .CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THIS AFTERNOON AND EVENING DUE TO CONTINUED WARM...DRY...AND WINDY CONDITIONS. NMZ115-TXZ045-046-050-057>059-074-080-310300- /O.COR.KMAF.FW.W.0019.000000T0000Z-160331T0300Z/ SOUTHEAST PLAINS-GAINES-DAWSON-ANDREWS- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING- DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU- 240 PM CDT WED MAR 30 2016 /140 PM MDT WED MAR 30 2016/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR RELATIVE HUMIDITY OF 15 PERCENT OR LESS...20 FOOT WINDS OF 20 MPH OR MORE...AND HIGH TO EXTREME FIRE DANGER... * WIND...WEST 20 TO 35 MPH. GUSTS TO 45 TO 50 MPH. * HUMIDITY...7 TO 15 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 30, 12:31 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Mar 30, 12:31 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1231 AM CDT WED MAR 30 2016
.DISCUSSION...
Please see the 06Z aviation discussion below.
&&
.AVIATION...
VFR conditions will prevail areawide, except for MAF where MVFR
ceilings have developed and are expected to persist until around
12Z when winds shift more to the west. Winds will become gusty by
mid-morning, with gusts around 25-35KT possible areawide through
the afternoon. Winds will continue to veer to the northwest after
sunset, with gusts diminishing and sustained wind speeds gradually
decreasing through the evening.
&&
.PREV DISCUSSION... /issued 245 PM CDT TUE MAR 29 2016/
DISCUSSION...
WV imagery shows the upper closed trough over western UT, leaving
West Texas and Southeast New Mexico under SW flow aloft, and the
thermal ridge extending from the Big Bend Area thru the Texas
Panhandle. Sfc obs show breezy return flow over the eastern half
of the CWA, but a westerly wind component over the west. This will
result in afternoon temps well-abv normal, and critical fire wx
conditions out west. Latest RTMA analysis shows Red Flag conditions
at 17Z extending along the higher elevations of the Guadalupes down
thru the Delawares, along w/adjacent areas of the SE NM Plains.
Thus, the current RFW looks good. See Fire Wx Discussion below for
more details. Latest models tighten up the H7 pressure gradient
over the western zones this evening to 60m/200nm, w/the NAM12
developing a modest mtn wave signature over the Guadalupes, so high
winds will be possible there overnight, and we'll issue a high wind
warning for there w/the afternoon package.
Elsewhere, leeside troughing and a 45-50kt LLJ will keep winds up
overnight, especially this evening.
Wednesday, the upper trough separates, w/a shortwave moving into the
upper Midwest, and a secondary developing over SoCal. Models bring
in strong westerlies, w/forecast soundings showing deep mixing
during the afternoon, to well above H7. This will bring stronger
winds to the sfc, although the mtn wave signature is not as
pronounced over the Guadalupes. To keep things simple, we've
issued a High Wind Watch, and will let the mid shift make the call.
However, Wind Advisories look probable over the adjacent plains, as
well as the upper elevations of the Davis/Apache Mtns. Thermal
ridge is forecast to shift to the SE, w/decreasing thicknesses, so
despite downslope warming, afternoon temps should be a little cooler
than today.
Thursday, a cold front arrives, w/fropa at KMAF at around 12Z. This
should bring an end to fire wx concerns for a bit, knocking
afternoon temps to blo normal. In the meantime, the SoCal trough
will begin trekking east, arriving over West Texas and Southeast New
Mexico over the weekend or later. This will put a chance of showers
in play beginning Thursday night. However, long-range models differ
on timing of the trough, so we'll keep chances minimal.
Otherwise, temps should stay well-below normal Fri/Sat as the trough
moves thru, and be back well-abv normal by Mon/Tue as upper ridging
follows the trough.
FIRE WEATHER...
Dry air and increased winds are developing across the w where min
RHs are 10-15 pct, the RF warning for the mtns/SE NM will expire at
10 PM CDT/9 PM MDT. Critical fire wx will continue again Wed and
spread farther e into parts of the wrn PB. Across the Big Bend
region and Lower Trans Pecos it will be very/dry and unstable (HI 5-
6) Wed, but the winds will be less there. A fire wx watch is in
effect for SE NM...NW PB...Reeves Co/upper Trans Pecos...Loving
Co...Van Horn...Davis Mtns...Marfa Plateau.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 46 71 43 60 / 10 0 10 30
Carlsbad 41 70 41 60 / 0 0 10 20
Dryden 58 84 55 70 / 10 0 10 20
Fort Stockton 50 74 48 66 / 10 0 10 30
Guadalupe Pass 41 64 37 54 / 0 0 10 20
Hobbs 37 66 39 58 / 0 0 10 20
Marfa 41 68 34 61 / 0 0 10 30
Midland Intl Airport 42 72 42 62 / 10 0 10 30
Odessa 45 72 44 62 / 10 0 10 30
Wink 42 75 45 64 / 10 0 10 30
&&
.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
High Wind Watch from Wednesday afternoon through Wednesday
evening for Guadalupe Mountains of Eddy County.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for Southeast Plains.
Wind Advisory from noon to 6 PM MDT Wednesday for Eddy County
Plains.
TX...High Wind Warning until 7 AM CDT /6 AM MDT/ this morning for
Guadalupe Mountains.
High Wind Watch from this afternoon through late tonight for
Guadalupe Mountains.
Fire Weather Watch from this afternoon through this evening for
Andrews-Davis/Apache Mountains Area-Dawson-Gaines-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
Wind Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM
CDT /6 PM MDT/ this evening for Davis/Apache Mountains Area-
Van Horn and Highway 54 Corridor.
&&Hazardous weather outlook, Mar 29, 2:47 PM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 247 PM CDT TUE MAR 29 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-302000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 247 PM CDT TUE MAR 29 2016 /147 PM MDT TUE MAR 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WARM...DRY...AND BREEZY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS THROUGH MID EVENING IN THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...AND THE DAVIS AND APACHE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT. HIGH WINDS ARE ALSO EXPECTED IN THE GUADALUPE MOUNTAINS WITH GUST TO NEAR 60 MPH AND A HIGH WIND WARNING IS IN EFFECT UNTIL WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ON WEDNESDAY IN SOUTHEAST NEW MEXICO PLAINS...THE NORTHWEST PERMIAN BASIN...REEVES COUNTY AND THE UPPER TRANS PECOS...LOVING COUNTY...THE VAN HORN AREA AND HIGHWAY 54 CORRIDOR...THE MARFA PLATEAU...AND THE DAVIS AND APACHE MOUNTAINS. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS. A WIND ADVISORY IS IN EFFECT FOR EDDY COUNTY...VAN HORN AREA...AND DAVIS MOUNTAINS FOR WEDNESDAY AND A HIGH WIND WATCH IS IN EFFECT FOR THE GUADALUPE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 3:46 AM CDT | High Wind Warning | MAF | 16 hr |
Nearby
Red Flag Warnings in Texas, 2016Red Flag Warnings in New Mexico, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.